A 13-year-old male came to clinic with 1 week of non-bloody water diarrhea without mucous. The stools occurred 5-6 times per day and were of large amounts. The patient did not have bowel incontinence but noted that he was always knew where the bathroom was. He had mild abdominal pain that was associated with stooling. He did not have problems during sleep and was afebrile. He denied any recent travel, being around animals, ingesting unpasteurized foods, but did have a buffet style meal with his family. They did not have any problems. There were no specific ill contacts. He had taken antibiotics about 3 weeks prior to onset of diarrhea for a strep throat. The past medical history was non-contributory. The review of systems was negative for fever, chills, nausea, emesis, rash or cough. He denied any joint or muscle pain or eye changes. His mother thought that he had lost a little bit of weight but was eating, drinking and urinating well.
The pertinent physical exam showed normal vital signs but a 2 kilogram weight loss since his ill visit about 1 month ago.
His abdominal examination was negative including no hepatosplenomegaly. He had mild erythema of the perianal skin but no skin tags or fistula. There was no jaundice. The diagnosis of probable viral diarrhea was made but because of the prolonged course stool studies were done. The laboratory evaluation was positive for Clostridium difficile toxin. He was started on metronidazole and when the pediatrician contacted the family the mother asked how often this could recur. The pediatrician said he didn’t know exactly but it was unfortunately fairly common. He gave instructions about how to keep the patient hydrated and to call if the stooling did not stop or if the diarrhea recurred in the future.
Clostridium difficile infection (CDI) is a common cause of nosocomial diarrhea.
Clostridium difficile is an obligate, anaerobic, gram-positive bacillus that is spore-forming and toxin producing. It is resistant to acid, heat, antibiotics and many antiseptic agents. Spores are acquired from the environment or by oral-fecal route. Once in the colon, the bacteria attach and proliferate making vegetative forms. Two main toxins are produced which disrupt the colonic integrity. Toxin A (TcdA) is an endotoxin that disrupts the mucosal cells. Toxin B (TcdB) is a cytotoxin that is 1000x more potent than TcdA and causes apoptosis. An inflammatory reaction occurs along with cell death.
There has been a significant increase in childhood CDI over the past 20 years. While this is mainly in the inpatient setting, community acquired CDI is also increasing, especially in patients without a history of antibiotic exposure who are young. The changing epidemiology is being attributed to the emergence of a more virulent strain called NAP1.
Risks for CDI include young age, antibiotic therapy (of all types), potentially proton-pump inhibitor therapy, instrumentation with feeding tubes, prolonged hospitalization, viral gastroenteritis and underlying medical problems such as an immunodeficiency state (e.g. neoplasia, transplant, HIV) and cystic fibrosis. Potentially other diseases have also been linked in small series.
Clinical manifestations include:
- Asymptomatic colonization
- Very common especially in infants < 12 months old and who may have up to 71% may be colonized
- This decreases with age and in adults colonization is 5%
- Mild-to-moderate diarrhea
- Usually with 6 or less stools/day, without signs of systematic disease, usually afebrile
- Uncomplicated course and recovery
- Severe colitis
- Usually > 6 stools/day, with signs of systematic disease such as fever, severe abdominal pain, azotemia, leukocytosis
- Fulminant colitis
- Multiorgan system dysfunction with shock, sepsis and potential death
- Ileus or megacolon can occur and cause a paradoxical decrease in stool frequency
- Small bowel colitis
- Potentially malabsorption or failure to thrive
- Rectal prolapse
- Hemolytic uremic syndrome
Because of the high rate of carriage, testing is not recommended in young children particularly those < 12 months. Cell-based cytotoxicity testing is the gold standard but is expensive. Testing can be done by enzyme immunoassay (EIA) and enzyme linked immunosorbent assay (ELISA) but there are problems with these tests in the pediatric population. Many hospitals are using polymerase chain reactions for diagnostic testing. Testing is not recommended for test of cure as toxin levels can remain for several weeks. Antibiotics are not used for asymptomatic patients. Metronidazole and vancomycin are commonly used antibiotics for mild to severe symptoms. Surgical interventions such as colectomy are sometime needed.
Prevention is through proper hand hygiene. Environmental surfaces must be cleaned with chlorine-containing or other sporicidal products.
First recurrence risk for CDI is 20-30% and second recurrence increases to 45%.
Questions for Further Discussion
1. What are the most common causes of acute diarrhea in your location?
2. What are the most common causes of bloody diarrhea?
- Disease: Clostridium difficile Infections
- Symptom/Presentation: Diarrhea
- Age: Teenager
To Learn More
To view pediatric review articles on this topic from the past year check PubMed.
Information prescriptions for patients can be found at MedlinePlus for this topic: Clostridium difficile Infections
To view current news articles on this topic check Google News.
To view images related to this topic check Google Images.
To view videos related to this topic check YouTube Videos.
Pant C, Deshpande A, Altaf MA, Minocha A, Sferra TJ. Clostridium difficile infection in children: a comprehensive review. Curr Med Res Opin. 2013 Aug;29(8):967-84.
Sammons JS, Toltzis P, Zaoutis TE. Clostridium difficile Infection in children. JAMA Pediatr. 2013 Jun;167(6):567-73.
Schutze GE, Willoughby RE; Committee on Infectious Diseases; American Academy of Pediatrics. Clostridium difficile infection in infants and children. Pediatrics. 2013 Jan;131(1):196-200.
Donna M. D’Alessandro, MD
Professor of Pediatrics, University of Iowa Children’s Hospital